MAUDE Adverse Event Report: ORTHOFIX SRL OSTEOTITE BONE SCREW 120/30 MM SHAFT D 6MM THREAD D 4.5-3.5MM

ORTHOFIX SRL OSTEOTITE BONE SCREW 120/30 MM SHAFT D 6MM THREAD D 4.5-3.5MM
Model Number 99-60138
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code (b)(4) batch b1144376 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved has not yet received by orthofix (b)(4).The technical evaluation will be performed as soon as the device become available.Medical evaluation: the information made available on the event was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the investigation will be available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: (b)(4).Batch number: b1144376.Quantity: 1.(b)(6).Date of initial surgery: (b)(6) 2020.Body part to which device was applied: no response.Surgery description: fracture treatment.Patient information: no response.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "osteotite bone screw broke off during insertion.Doctor predrilled with a 3.2mm bit and was manually inserting the pin using a t handle.The pin broke off flush with the bone and the doctor was not able to extract it".The complaint report form also indicates: the device failure did not have any adverse effects on patient.The initial surgery was completed with the device.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are not available.Product is available for return.The event should not be notified to the local competent authority.Patient current health conditions: no response.On november 13, 2020, orthofix (b)(4) received the following additional information on the event together with an x-ray image: body part to which the device was applied: left tibia.Patient information; age, sex, previous health condition: (b)(6) yo, male, smoker.No delay in the duration of the surgery.Patient current health conditions: stable.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Event or Problem Description
The information initially provided by the local distributor indicates: device code: 99-60138 (osteotite bone screw 120/30 mm shaft d 6mm thread d 4.5-3.5mm) batch number: b1144376.Quantity: 1.Hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2020.Body part to which device was applied: no response.Surgery description: fracture treatment.Patient information: no response.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "osteotite bone screw broke off during insertion.Doctor predrilled with a 3.2mm bit and was manually inserting the pin using a t handle.The pin broke off flush with the bone and the doctor was not able to extract it".The complaint report form also indicates: the device failure did not have any adverse effects on patient.The initial surgery was completed with the device.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are not available.Product is available for return.The event should not be notified to the local competent authority.Information about patient current health conditions are not available.On november 13, 2020, orthofix srl received the following additional information on the event together with an x-ray image: 1).Body part to which the device was applied: left tibia.2).Patient information; age, sex, previous health condition: 62yo, male, smoker.3).No delay in the duration of the surgery.4).Patient current health conditions: stable.5).When i asked what device was used to complete the surgery in this case; the reply was that dr.(b)(6) used a combination of bayonet wires smooth and with stoppers for fixation to the frame.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-60138 batch b1144376 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the portion of the returned broken screw, received on november 24, 2020, was examined by orthofix srl quality engineering department.The returned portion of the bone screw was subjected to visual and dimensional check as per orthofix srl specification.The visual check confirmed the problem notified, the screw is broken in correspondence of the threaded portion.It was also evidenced presence of several scratches on the stem of the screw.The dimensional check, performed where possible, did not evidence any anomalies.A functional check on the returned screw was not possible as the device is broken and therefore not functioning.The device was then sent to an external laboratory for the raw material check and the failure analysis.From the results of the technical evaluation, it was confirmed the device conformity to design specification.The screw failed due to torsional overload.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.(b)(6), 2020: "in this case a 120/30 diameter 6 mm bone screw with 4.5/3.5 mm screw thread was being inserted by hand with a t-handle after predrillling with a 3.2 mm drill bit.The bone is not specified but the part seen on x-ray is diaphyseal, about 27 mm in diameter, with a near cortex of around 6 mm and a far cortex of 8 mm.This is adult sized cortical bone and this screw is just too small.The surgeon should have used a 120/30 6mm screw with a 5 to 6 mm screw thread after predrilling with a 4.8 mm drill bit".(b)(6), 2021 with the results of the technical analysis: "the technical report shows clearly that the screw in question broke because of torsional overload.This screw was not designed to be inserted into an adult sized diaphyseal bone, and the insertion torque was above the design criteria of this screw".Conclusion: the results of the technical evaluation evidenced that the returned screw was conforming to design specification.The screw failed due to torsional overload.According to the information provided on the case and as a result of the investigation performed, orthofix srl can conclude that the screw was subjected to torsional overload during insertion which caused it to break.The breakage is related to the inadequate screw size selected.The breakage is therefore not device related.Orthofix srl would like to remind the importance of meticulously following the instructions for use (ref.To pqscr), where detailed information are reported regarding screw selection and the correct insertion technique.Orthofix srl continues monitoring the devices on the market.

Brand Name
OSTEOTITE BONE SCREW 120/30 MM SHAFT D 6MM THREAD D 4.5-3.5MM
Common Device Name
OSTEOTITE BONE SCREW 120/30 MM SHAFT D 6MM THREAD D 4.5-3.5MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key10873849
Report Number9680825-2020-00060
Device Sequence Number14387185
Product Code JDW
UDI-Device Identifier18032568861815
UDI-Public(01)18032568861815(11)170725(17)220625(10)B1144376
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K974186
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2022
Device Model Number99-60138
Device Catalogue Number99-60138
Device Lot NumberB1144376
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Initial Date Received by Manufacturer 10/30/2020
Supplement Date Received by Manufacturer01/25/2021
Initial Report FDA Received Date11/20/2020
Supplement Report FDA Received Date02/05/2021
Patient Sequence Number1
Patient Age62 YR